Alert archive / South Dakota / High Wind Warnings in 2025
High Wind Warning 6, NWS Aberdeen, SD
NWS Aberdeen, SD issued this high wind warning at Jul 23, 2025, 10:24 AM CDT for Clark County, Codington County, Hamlin County, South Dakota. It was in force for 73 min. 2 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 23, 2025, 10:24 AM CDT (15:24 UTC)
- Expired
- Jul 23, 2025, 11:37 AM CDT
- In force
- 73 min
- Issued by
- NWS Aberdeen, SD
Counties Clark County, SD, Codington County, SD, Hamlin County, SD
The radar
The Aberdeen radar (KABR), 107 km from the middle of the area, began a volume at 15:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 23, 10:33 AM CDT | FLOOD | Raymond, SD | Photos of street flooding in Raymond. This corrects the previous storm report which was originally listed as flash flooding. |
| Jul 23, 10:33 AM CDT | FLASH FLOOD | Raymond, SD | Photos of street flooding in Raymond. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 3.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1911 J/kg
- Mixed-layer CIN
- -59 J/kg
- Mixed-layer LCL
- 755 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- -7 m²/s²
- 0-3 km storm-relative helicity
- 52 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.6
The text
As transmitted.
761 WWUS73 KABR 231524 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1024 AM CDT Wed Jul 23 2025 SDZ019-020-022-231800- /O.NEW.KABR.HW.W.0006.250723T1524Z-250723T1800Z/ Clark-Codington-Hamlin- Including the cities of Clark, Hayti, and Watertown 1024 AM CDT Wed Jul 23 2025 ...HIGH WIND WARNING IN EFFECT UNTIL 1 PM CDT THIS AFTERNOON... * WHAT...Wind gusts of 60 to 70 mph. * WHERE...Clark, Codington, and Hamlin Counties. * WHEN...Until 1 PM CDT this afternoon. * IMPACTS...High winds may move loose debris, damage property and cause power outages. Travel could be difficult, especially for high profile vehicles. PRECAUTIONARY/PREPAREDNESS ACTIONS... People are urged to secure loose objects that could be blown around or damaged by the wind. && $$ SD
1 follow-up statement
389 WWUS73 KABR 231637 NPWABR URGENT - WEATHER MESSAGE National Weather Service Aberdeen SD 1137 AM CDT Wed Jul 23 2025 SDZ019-020-022-231745- /O.CAN.KABR.HW.W.0006.000000T0000Z-250723T1800Z/ Clark-Codington-Hamlin- Including the cities of Clark, Hayti, and Watertown 1137 AM CDT Wed Jul 23 2025 ...HIGH WIND WARNING IS CANCELLED... Winds have decreased below warning criteria. $$ SD
What forecasters said that day
The local office's own words before this high wind warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this high wind warning went out at Jul 23, 10:16 AM CDT, 8 minutes earlier. Its key messages:
- There is a Marginal Risk, level 1 of 5, for severe storms today. Two rounds are expected, eastern South Dakota in the afternoon and north central South Dakota in the evening. Winds of 60mph and quarter sized hail will be the main concerns with the strongest storms in both areas.
- After a cooler and drier Thursday (highs in the low-mid 80s), warm/humid conditions and thunderstorm chances (20-40% chance) will return on Friday and continue into the weekend. High temperatures this weekend will be in the upper 80s to mid 90s.
Area forecast discussion, Jul 23, 10:16 AM CDT, 8 minutes before
Area Forecast Discussion...UPDATED National Weather Service Aberdeen SD 1016 AM CDT Wed Jul 23 2025 .KEY MESSAGES... - There is a Marginal Risk, level 1 of 5, for severe storms today. Two rounds are expected, eastern South Dakota in the afternoon and north central South Dakota in the evening. Winds of 60mph and quarter sized hail will be the main concerns with the strongest storms in both areas. - After a cooler and drier Thursday (highs in the low-mid 80s), warm/humid conditions and thunderstorm chances (20-40% chance) will return on Friday and continue into the weekend. High temperatures this weekend will be in the upper 80s to mid 90s. && .UPDATE... Issued at 1013 AM CDT Wed Jul 23 2025 Updated the forecast to increase pops across the eastern half of the CWA through at least 18Z. Trailing light rain has been ongoing across the central part of the CWA and may need to increase pops as well. UPDATE Issued at 634 AM CDT Wed Jul 23 2025 Updated for 12Z Aviation Discussion Below. && .SHORT TERM /TODAY THROUGH THURSDAY AFTERNOON/... Issued at 236 AM CDT Wed Jul 23 2025 The Great Plains remains under a similar environment this morning as the past few days, so model guidance once again is split and likely not capturing the storm chances this morning very accurately. However, there are two main regions in which storms may develop this morning and move into the ABR forecast area: Along the ND/SD border, and over MT/WY/western SD. Firstly, the area of potential development along the state line is expected over the early morning hours. The two main questions up here will be if storms develop in the first place, and then how they will track, as there is a signal in the CAMs for storms to take a turn south and move into northeastern South Dakota. Environment is somewhat similar to previous nights, with 2000-3000 J/kg of MUCAPE present with 30-40 knots of 0-6km shear for support. The DCAPE environment follows suit with around 1000 J/kg over the area. A similar low-level setup is in place again as well, with poor low- level lapse rates, mainly stemming from a weak inversion. The past few nights stray severe gusts have mixed to the surface under this type of environment, so a similar expectation is in place for storms that develop in that area tonight. One of the main differences from previous nights however will be slightly weaker mid-level lapse rates of approximately 7 C/km. While still conditionally unstable, the storms having less wiggle room in that aspect may help limit potential. Flooding may also be a concern in that area given high PWAT values and the potential for storms to sit overhead, but mean winds of 15-20 knots will hopefully be enough to keep storms progressive. Secondly, there are currently (~05Z) some storms over northeastern Wyoming moving over the South Dakota border soon. There is a bit higher confidence in these storms moving into north central South Dakota around sunrise today, but the main question will be strength. The most likely scenario at this time seems to be that storms will ride the instability gradient and maintain strength most of the night. The question then becomes what happens at sunrise, as some guidance is suggesting that the storms will lose access to the instability and decrease in strength just before reaching the north central counties in the ABR CWA. That said storms could still very well produce severe winds and hail as they move in. Storm chances return once again this afternoon as a line of storms is set to develop along a passing cold front in the late morning/early afternoon. A bit higher confidence in these storms due to the boundary forcing and strong surface based CAPE of 2000-3000 J/kg. This storm threat mainly impacts the far southeastern counties of northeastern and central South Dakota, and will move out of the area fairly quickly. The frontal passage will also help a bit with the heat, as dew points behind the front will slowly drop before settling into the mid-60s (as opposed to the current mid-70s) across the forecast area. Some post-frontal showers and storms may fill in over north central South Dakota this evening, which has been covered by a Marginal Risk and could produce 1" hail and 60mph gusts. Once those showers and storms move off, we finally will be looking at a quieter night on Thursday, providing a much needed break from the constant convection. && .LONG TERM /THURSDAY EVENING THROUGH TUESDAY/... Issued at 236 AM CDT Wed Jul 23 2025 Expect a warming trend through the weekend as the upper ridge axis slides westward and through the area. Then, as the ridge axis focuses west of the area (along the eastern side of the Rockies), it will put us under northwesterly flow aloft and allow a Canadian high pressure to settle over the area by the end of next week. This will lead to cooler than normal temperatures for the middle-end of next week. As for some of the finer details, after a brief reprieve on the precipitation on Thursday as a surface high departs the region, do have some 20-30% PoPs over the central CWA on Thursday night as we potentially get some convection coming into the area from the west as we see return southerly flow start a warming trend. Looks to be a better chances on Friday afternoon/night, at least over the northern half of the area, as a surface low moves into eastern MT. Thinking initial surface based development will be farther to the north in central ND, as 20C 800mb temps likely cap surface based development in our area, but then we do get continued 850-700mb WAA during the nighttime hours, which may aid elevated nocturnal thunderstorms. While instability is there (MUCAPE of 1.5-3k J/kg), shear does appear to be limited (only 20-25kts of 0-6km shear), so think any storms that develop will be pulsers and mainly sub-severe. ML probs do highlight this same corridor (central Dakotas), which matches up with the Marginal SPC Day 3 outlook clipping the far northern part of SD. With the surface low gradually sliding eastward this weekend, expect the potential for severe weather on Saturday/Sunday too, with continued MUCAPE values of 2-4k J/kg in place with the hot (80s to mid 90s) and humid (dewpoints in upper 60s to lower 70s) conditions in place, along with steep (7-8.5C/km) mid level LRs. The big question will be if capping will be enough to limit surface based development in our area. Does seem like there may be enough cap between 700-800mb to hinder development in our area and we may be dependent on either upstream or elevated convection. On the heat side of things, expect heat indices to be in the 90s this weekend, but at this time there is only a low chance (~25%) of experiencing heat advisory values based on 75th percentile experimental NBM v5.0 data (mainly focused over the southeast half of the CWA). The low should start to slide to the east on Monday, as northwesterly flow begins to setup over the region as the ridge builds on the east side of the Rockies. This will trend temps cooler for Tuesday and the rest of the work week (5-10 degrees cooler). && .AVIATION /12Z TAFS THROUGH 12Z THURSDAY/... Issued at 634 AM CDT Wed Jul 23 2025 Terminals KABR,KATY,KPIR,KMBG A front will continue to slowly slide southeast across central/southeast SD today, but behind that trough expect thunderstorms to occur at all sites at times through the day. The storms are expected to diminish from northwest to southwest through the day, but expect another round later this evening to possibly impact KPIR/KMBG. Otherwise, warm/moist air ahead of the front continues to lead to low stratus and fog, which is aided by cooler northerly flow interacting with it. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && UPDATE...SD SHORT TERM...BC LONG TERM...SRF AVIATION...SRF
Hazardous weather outlook, Jul 23, 3:20 AM CDT, 7 hours 4 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 320 AM CDT Wed Jul 23 2025 SDZ016-033>035-045-240830- Potter-Stanley-Sully-Hughes-Jones- 320 AM CDT Wed Jul 23 2025 /220 AM MDT Wed Jul 23 2025/ This Hazardous Weather Outlook is for central South Dakota and north central South Dakota. .DAY ONE...Today and tonight. There is a Marginal Risk, level 1 of 5, for severe storms, primarily this evening into tonight. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. MNZ039-046-SDZ011-017>023-036-037-048-051-240830- Traverse-Big Stone-Day-Faulk-Spink-Clark-Codington-Grant-Hamlin- Deuel-Hyde-Hand-Lyman-Buffalo- 320 AM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. There is a Marginal Risk, level 1 of 5, for severe storms, primarily late this morning into the early afternoon. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ006>008-240830- Brown-Marshall-Roberts- 320 AM CDT Wed Jul 23 2025 This Hazardous Weather Outlook is for northeast South Dakota. .DAY ONE...Today and tonight. There is a Marginal Risk, level 1 of 5, for severe storms, primarily late this morning into the early afternoon. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Marginal Risk, level 1 of 5, for severe storms on Friday. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed. SDZ003>005-009-010-015-240830- Corson-Campbell-McPherson-Walworth-Edmunds-Dewey- 320 AM CDT Wed Jul 23 2025 /220 AM MDT Wed Jul 23 2025/ This Hazardous Weather Outlook is for north central South Dakota. .DAY ONE...Today and tonight. There is a Marginal Risk, level 1 of 5, for severe storms, primarily this evening into tonight. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. There is a Marginal Risk, level 1 of 5, for severe storms on Friday. Hail of 1 inch in diameter and wind gusts of 60 mph are the main threats with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our X feed.
In the hours before
Local storm report, Jul 23, 9:30 AM CDT, 54 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
930 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0923 AM Tstm Wnd Gst 9 SSE Spink Colony 44.63N 98.22W
07/23/2025 M63 MPH Spink SD Mesonet
Mesonet station 284 Spink Colony 9 SSE JCT
SD28/SD37 (SDDOT).
&&
TMTSpecial weather statement, Jul 23, 10:00 AM CDT, 24 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
1000 AM CDT Wed Jul 23 2025
SDZ006-008-011-018-020-021-231530-
Brown SD-Spink SD-Grant SD-Day SD-Codington SD-Roberts SD-
1000 AM CDT Wed Jul 23 2025
...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN ROBERTS...DAY...
SOUTHEASTERN BROWN...WESTERN GRANT...NORTHEASTERN SPINK AND
NORTHEASTERN CODINGTON COUNTIES THROUGH 1030 AM CDT...
At 959 AM CDT, trained weather spotters reported strong thunderstorms
along a line extending from near Verdon to near Webster to near South
Shore. Movement was northeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and pea size hail.
SOURCE...Trained weather spotters.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Webster, Groton, Waubay, Wilmot, Bristol, Enemy Swim Housing, Summit,
South Shore, Roslyn, Conde, Pierpont, Corona, Andover, Ortley,
Grenville, Ferney, Marvin, Butler, Verdon, and Finley Heights
Housing.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 100 PM CDT for
west central Minnesota...and northeastern South Dakota.
&&
LAT...LON 4499 9691 4523 9762 4511 9819 4553 9812
4559 9749 4559 9738 4556 9736 4556 9723
4558 9722 4547 9674 4545 9672
TIME...MOT...LOC 1459Z 203DEG 30KT 4520 9805 4530 9759 4518 9695
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...55 MPH
SRFLocal storm report, Jul 23, 10:09 AM CDT, 15 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1009 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 AM Tstm Wnd Dmg 3 N Willow Lake 44.68N 97.64W
07/23/2025 Clark SD Emergency Mngr
Boat capsized on Dry Lake due to strong
winds.
&&
KSLocal storm report, Jul 23, 10:16 AM CDT, 8 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1016 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1014 AM Tstm Wnd Gst 5 E Clark 44.88N 97.63W
07/23/2025 M58 MPH Clark SD Mesonet
Personal Weather Station.
&&
KSLocal storm report, Jul 23, 10:20 AM CDT, 4 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1020 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 AM Non-Tstm Wnd Gst 4 W Bryant 44.59N 97.55W
07/23/2025 M60 MPH Clark SD Mesonet
Mesonet station 262 4W Bryant (SDDOT).
Apparent wake low winds.
&&
TMTLocal storm report, Jul 23, 10:24 AM CDT, 0 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
1024 AM CDT Wed Jul 23 2025
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0959 AM Non-Tstm Wnd Gst Mayfield Colony 44.69N 97.56W
07/23/2025 M78 MPH Clark SD Mesonet
Measured at a Mayfield Colony personal
weather station. Apparent wake low winds.
&&
TMTThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 5:11 AM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley | 49 min |
| Jul 23, 5:58 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson, Dewey, Potter, Stanley, Sully and 1 more | 47 min |
| Jul 23, 6:00 AM CDT | Flash Flood Warning | ABR | Corson | 3 hr |
| Jul 23, 6:44 AM CDT | Severe Thunderstorm Warning | ABR | Campbell, Dewey, Edmunds, Faulk, Hand, Hyde and 4 more | 46 min |
| Jul 23, 7:01 AM CDT | Special Weather Statement | ABR | Hand, Hughes, Hyde, Jones, Lyman | 44 min |
| Jul 23, 7:15 AM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman | 45 min |
| Jul 23, 7:27 AM CDT | Severe Thunderstorm Warning | ABR | Edmunds, Faulk, Hand, Hyde, Potter, Sully and 1 more | 48 min |
| Jul 23, 7:51 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Jones, Lyman and 1 more | 39 min |
| Jul 23, 7:56 AM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 49 min |
| Jul 23, 8:13 AM CDT | Severe Thunderstorm Warning | ABR | Brown, Edmunds, Faulk, Hand, Spink | 62 min |
| Jul 23, 8:26 AM CDT | Severe Thunderstorm Warning | ABR | Buffalo, Hand, Hughes, Hyde, Lyman, Spink and 2 more | 49 min |
| Jul 23, 8:37 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Spink | 38 min |
| Jul 23, 8:48 AM CDT | Areal Flood Warning | ABR | Corson | 4 hr |
| Jul 23, 9:06 AM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand, Hyde, Potter, Spink, Sully | 54 min |
| Jul 23, 9:09 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Hamlin, Spink | 51 min |
| Jul 23, 9:20 AM CDT | Special Weather Statement | ABR | Codington, Grant | 25 min |
| Jul 23, 9:53 AM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Spink | 39 min |
| Jul 23, 9:59 AM CDT | Areal Flood Warning | ABR | Clark, Spink | 6 hr |
| Jul 23, 10:00 AM CDT | Special Weather Statement | ABR | Day | 30 min |
Nearby
High Wind Warnings in South Dakota, 2025Every high wind warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.